Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 25, 2018, 3:33 PM CDT for Steele County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2018, 3:33 PM CDT (20:33 UTC)
- Expired
- May 25, 2018, 4:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Twin Cities, MN
County Steele County, MN
The radar
The Minneapolis radar (KMPX), 101 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
228
WWUS83 KMPX 252033
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
333 PM CDT FRI MAY 25 2018
MNZ085-252115-
Steele-
333 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL STEELE COUNTY...
At 332 PM CDT, a strong thunderstorm was located near Steele Center,
or near Owatonna, moving southeast at 5 mph.
Winds in excess of 40 mph and nickel size hail and funnel clouds are
possible with this storm.
Locations impacted include...
Owatonna and Bixby.
This includes U.S. Highway 14 between mile markers 175 and 182.
LAT...LON 4400 9324 4408 9322 4407 9305 4390 9305
4390 9306
TIME...MOT...LOC 2032Z 294DEG 6KT 4401 9315
$$
jrbWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 25, 12:10 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 25, 12:10 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1210 PM CDT Fri May 25 2018 .UPDATE... Issued at 1205 AM CDT Fri May 25 2018 Updated to include 18z aviation discussion below. && .SHORT TERM...(Today and tonight) Issued at 425 AM CDT Fri May 25 2018 There is very little change in the airmass for today, with a cold front still bisecting the forecast area. Early morning water vapor imagery shows an upstream shortwave trough over North Dakota and southern Manitoba that will supply extra support for convective re-initiation today. The first area of concern will be along/ahead of the cold front as diurnal heating induces destabilization. While layer shear is again weak, lapse rates and instability (dewpoints in the lower 60s and MLCAPE values of 1500 J/KG) could prove sufficient for a widely scattered severe storms this afternoon/evening along and east of the Interstate 35 corridor. The other area of potential convective development is back to the west over west central MN, where weak shortwave energy could be sufficient to initiate some regeneration of widely scattered showers and thunderstorms this afternoon. Several of the hi-res models are picking up on this scenario, so have included chance POPS for the entire area. High temperatures will be a bit tricky given the potential for convective debris clouds and re-development, but generally think readings should be within a few degrees of Thursday's highs. Expect 85-95 degrees from west central WI to west central MN, respectively. Showers look a bit lackadaisical in clearing tonight, so have included low POPS in west central WI until 09Z. .LONG TERM...(Saturday through Thursday) Issued at 425 AM CDT Fri May 25 2018 The main change in the long term forecast period was to insert low POPs for Memorial Day, with less confidence that the mid-level ridge will be robust enough to entirely inhibit convection. The GFS has been consistent in showing the potential for widely scattered activity, and the ECMWF is now hinting at that potential as well. Kept Sunday dry for now, but I wouldn't be surprised to see a few pop-up showers/storms develop then as well. Temperatures will be the other concern, with hot and humid conditions expected both Saturday and Sunday. Current forecast temps/dewpoints do not yield heat index values quite high enough to warrant a heat advisory at this point. However, given winds will be light and skies will be mostly sunny, the Wet Bulb Globe Temperature (WBGT) is a much better indicator of the potential for heat risk for those who will be active outdoors. WBGT values in the 75-80 degree range are expected Saturday, and even higher values in the lower 80s are forecast for Sunday. These values indicate discretion is suggested for outdoor exercise/activities, especially those of an intense or prolonged nature. More frequent rest breaks are also recommended. Models eject the western trough across the area in the Tuesday- Wednesday time frame, so shower and thunderstorm chances and a trend toward more seasonal temperatures were included. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1131 AM CDT Fri May 25 2018 Will look for mainly VFR conditions with the caveat the isolated- scattered convection may put a dent into those plans. Chances are too low for inclusion at any site other than KEAU at this point but will monitor radar trends and amend as needed. Best chances for TSRA will be east of the I-35 corridor this afternoon and evening. SW winds will be a little gusty this afternoon then settle down to less than 10 knots this evening through tonight. KMSP...Will keep MSP dry in the 25/18z TAF but chances are non- zero that TSRA may impact the terminal. Potential for any thunderstorms would be late this afternoon into the evening and the bulk of the activity will be east of MSP. However, cannot rule out an isolated thunderstorm so will continue to monitor. /OUTLOOK FOR KMSP/ SUN...VFR. Wind SW less than 5 kts. MON...VFR. Slight chc TSRA late. Wind S 5 kts. TUE...Mainly VFR. Chc -SHRA/-TSRA. Wind SE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...LS LONG TERM...LS AVIATION...JPC
Hazardous weather outlook, May 25, 12:21 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1221 PM CDT Fri May 25 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 261100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1221 PM CDT Fri May 25 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon through this evening. A few storms may be severe with large hail and damaging winds, mainly east of Interstate 35. Some storms may also contain heavy rain. Temperatures will warm into the upper 80s to mid 90s across the area this afternoon. These temperatures, combined with high humidity values, will yield heat indices in the 90 to 95 degree range. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The heat will continue through Memorial Day. High temperatures in the the upper 80s to mid 90s will occur each day with heat indices in the low to mid 90s. The very warm temperatures and high humidity will combine to create a heightened risk for heat illnesses, especially for those who are active or working outdoors. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening for locations east of Interstate 35.
In the hours before
Special weather statement, May 25, 10:00 AM CDT, 5 hours 33 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1000 AM CDT FRI MAY 25 2018 WIZ028-251600- Eau Claire- 1000 AM CDT FRI MAY 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAU CLAIRE COUNTY THROUGH 1100 AM CDT... At 958 AM CDT, a strong thunderstorm was located near Mondovi Airfield, or 7 miles northeast of Mondovi, moving east at 20 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Augusta, Fall Creek, Foster, Lake Eau Claire County Park, Brackett and Allen. This includes Interstate 94 in Wisconsin between mile markers 72 and 87. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4460 9164 4472 9164 4482 9105 4459 9102 TIME...MOT...LOC 1458Z 265DEG 17KT 4466 9158 JPC
Special weather statement, May 25, 10:58 AM CDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1058 AM CDT FRI MAY 25 2018
WIZ028-251700-
Eau Claire-
1058 AM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EAU CLAIRE
COUNTY...
At 1058 AM CDT, a strong thunderstorm was located over Foster, or 16
miles southeast of Eau Claire, moving east at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Augusta, Fairchild, Foster and Allen.
This includes Interstate 94 in Wisconsin between mile markers 78 and
86.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4460 9131 4459 9137 4469 9138 4475 9093
4460 9092
TIME...MOT...LOC 1558Z 270DEG 19KT 4465 9127
jrbLocal storm report, May 25, 12:31 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 AM HAIL PRIOR LAKE 44.71N 93.43W
05/25/2018 M0.75 INCH SCOTT MN TRAINED SPOTTER
0200 AM HAIL 1 E WATERTOWN 44.96N 93.83W
05/25/2018 M0.25 INCH CARVER MN TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM 1 E
WATERTOWN.
0905 PM TSTM WND DMG CANNON FALLS 44.51N 92.91W
05/24/2018 GOODHUE MN LAW ENFORCEMENT
TREE DOWN.
0900 PM TSTM WND DMG OSAKIS 45.87N 95.15W
05/24/2018 DOUGLAS MN 911 CALL CENTER
POWER LINE DOWN. TIME ESTIMATED.
0850 PM TSTM WND DMG DENNISON 44.41N 93.04W
05/24/2018 GOODHUE MN LAW ENFORCEMENT
ROOF BLOWN OFF SHED, LANDING ON A ROAD IN
THE NORTHERN EDGE OF DENNISON.
0835 PM TSTM WND GST 3 E GLENWOOD 45.65N 95.32W
05/24/2018 M68 MPH POPE MN AWOS
0830 PM HAIL VILLARD 45.72N 95.27W
05/24/2018 M0.88 INCH POPE MN TRAINED SPOTTER
0800 PM TSTM WND DMG MAHTOMEDI 45.06N 92.96W
05/24/2018 WASHINGTON MN LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
0758 PM TSTM WND DMG FARIBAULT 44.29N 93.27W
05/24/2018 RICE MN 911 CALL CENTER
TREES AND POWER LINES DOWN. TIME ESTIMATED.
0758 PM TSTM WND DMG 3 WNW FARIBAULT 44.31N 93.33W
05/24/2018 RICE MN 911 CALL CENTER
TREES DOWN IN WELLS TOWNSHIP. TIME
ESTIMATED.
0745 PM TSTM WND GST 2 ESE ST. PAUL 44.94N 93.06W
05/24/2018 M56 MPH RAMSEY MN AWOS
AT KSTP.
0745 PM TSTM WND DMG 2 NW BURNSVILLE 44.78N 93.32W
05/24/2018 DAKOTA MN STORM CHASER
SEVERAL TREES UPROOTED, AT LEAST SIX POWER
POLES DOWN ON THE NORTH SIDE OF HIGHWAY 13,
NEAR WASHBURN AVE.
0744 PM HAIL 2 SE MINNEAPOLIS 44.97N 93.23W
05/24/2018 E1.00 INCH HENNEPIN MN NWS EMPLOYEE
1 INCH HAIL CEDAR RIVERSIDE NEIGHBORHOOD.
0740 PM TSTM WND GST 2 SW EDEN PRAIRIE 44.83N 93.46W
05/24/2018 M53 MPH HENNEPIN MN ASOS
0738 PM TSTM WND GST MINNEAPOLIS ST. PAUL AI 44.88N 93.23W
05/24/2018 M61 MPH HENNEPIN MN OFFICIAL NWS OBS
0730 PM TSTM WND DMG 4 N RICHFIELD 44.93N 93.28W
05/24/2018 HENNEPIN MN TRAINED SPOTTER
TREE LIMBS DOWN NEAR 40TH AND NICOLLET IN
SOUTH MINNEAPOLIS.
0729 PM TSTM WND GST MINNEAPOLIS ST. PAUL AI 44.88N 93.23W
05/24/2018 M50 MPH HENNEPIN MN OFFICIAL NWS OBS
0725 PM TSTM WND DMG 5 E HANCOCK 45.50N 95.69W
05/24/2018 POPE MN LAW ENFORCEMENT
LARGE POLE SHED DAMAGED.
0725 PM TSTM WND DMG WATERTOWN 44.96N 93.85W
05/24/2018 CARVER MN LAW ENFORCEMENT
TREE DOWN.
0715 PM TSTM WND DMG MAPLE GROVE 45.11N 93.46W
05/24/2018 HENNEPIN MN PUBLIC
TREES DOWN. TIME ESTIMATED.
0710 PM TSTM WND DMG 2 NE SAVAGE 44.78N 93.33W
05/24/2018 SCOTT MN TRAINED SPOTTER
TREES DOWN ALONG HIGHWAY 13.
0650 PM TSTM WND DMG WACONIA 44.84N 93.79W
05/24/2018 CARVER MN 911 CALL CENTER
POWER LINES DOWN.
0650 PM TSTM WND DMG WATERTOWN 44.96N 93.85W
05/24/2018 CARVER MN 911 CALL CENTER
TREES AND POWER LINES DOWN. POWER POLE DOWN
ON A CAR.
0635 PM TSTM WND GST 2 WSW PLATO 44.76N 94.08W
05/24/2018 M61 MPH MCLEOD MN AWOS
GLENCOE AIRPORT GUSTED TO 61 MPH.
0630 PM TSTM WND DMG 1 SW NORWOOD/YOUNG AMER 44.77N 93.93W
05/24/2018 CARVER MN FIRE DEPT/RESCUE
POWER LINES DOWN.
0618 PM TSTM WND DMG GLENCOE 44.77N 94.15W
05/24/2018 MCLEOD MN LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
0405 PM TSTM WND DMG RENVILLE 44.80N 95.21W
05/24/2018 RENVILLE MN BROADCAST MEDIA
TREE DOWN. REPORT COURTESY OF WCCO. TIME
ESTIMATED.
&&Local storm report, May 25, 3:29 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TORNADO 1 ENE MINNESOTA LAKE 43.84N 93.81W
05/25/2018 FARIBAULT MN PUBLIC
LANDSPOUT TORNADO TOUCHED DOWN BRIEFLY.
LOCATION IS APPROXIMATE. PHOTOS CONFIRM IT
TOUCHED DOWN.
&&Special weather statement, May 25, 3:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
333 PM CDT FRI MAY 25 2018
MNZ085-252115-
Steele-
333 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL STEELE COUNTY...
At 332 PM CDT, a strong thunderstorm was located near Steele Center,
or near Owatonna, moving southeast at 5 mph.
Winds in excess of 40 mph and nickel size hail and funnel clouds are
possible with this storm.
Locations impacted include...
Owatonna and Bixby.
This includes U.S. Highway 14 between mile markers 175 and 182.
LAT...LON 4400 9324 4408 9322 4407 9305 4390 9305
4390 9306
TIME...MOT...LOC 2032Z 294DEG 6KT 4401 9315
jrbThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:06 PM CDT | Special Weather Statement | MPX | Pope | 39 min |
| May 24, 7:10 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Dakota, Hennepin, Ramsey, Scott | 50 min |
| May 24, 7:27 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens | 33 min |
| May 24, 7:43 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 47 min |
| May 24, 7:48 PM CDT | Severe Thunderstorm Warning | MPX | Rice | 42 min |
| May 24, 8:31 PM CDT | Special Weather Statement | MPX | Goodhue | 29 min |
| May 24, 8:33 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stearns, Todd | 33 min |
| May 24, 9:03 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue | 28 min |
| May 25, 1:15 AM CDT | Special Weather Statement | MPX | Sibley | 30 min |
| May 25, 2:06 AM CDT | Special Weather Statement | MPX | Hennepin | 24 min |
| May 25, 2:13 AM CDT | Special Weather Statement | MPX | Sibley | 32 min |
| May 25, 7:07 AM CDT | Special Weather Statement | MPX | Goodhue | 23 min |
| May 25, 1:53 PM CDT | Severe Thunderstorm Warning | MPX | Pope | 37 min |
| May 25, 2:55 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 50 min |
| May 25, 3:12 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 48 min |
| May 25, 3:38 PM CDT | Special Weather Statement | MPX | Freeborn | 37 min |
| May 25, 3:47 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 28 min |
| May 25, 4:03 PM CDT | Special Weather Statement | MPX | Freeborn | 42 min |
| May 25, 4:09 PM CDT | Special Weather Statement | MPX | Freeborn | 36 min |
| May 25, 4:24 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 36 min |
| May 25, 4:32 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 43 min |
| May 25, 5:03 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 57 min |
| May 25, 5:17 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 43 min |
| May 25, 5:35 PM CDT | Special Weather Statement | MPX | Scott | 25 min |
| May 24, 8:23 PM CDT | Special Weather Statement | MPX | Pierce, Saint Croix | 37 min |
| May 25, 7:55 AM CDT | Special Weather Statement | MPX | Eau Claire | 50 min |
| May 25, 10:00 AM CDT | Special Weather Statement | MPX | Eau Claire | 60 min |
| May 25, 10:58 AM CDT | Special Weather Statement | MPX | Eau Claire | 62 min |
| May 25, 3:33 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 24 min |
| May 25, 3:45 PM CDT | Special Weather Statement | MPX | Polk | 45 min |
| May 25, 4:46 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Dunn | 44 min |
| May 25, 4:49 PM CDT | Special Weather Statement | MPX | Chippewa | 26 min |
| May 25, 5:04 PM CDT | Special Weather Statement | MPX | Saint Croix | 26 min |
| May 25, 6:01 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Dunn, Polk, Saint Croix | 44 min |
| May 25, 6:42 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Dunn | 37 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.